Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Columbia, SC

May 28, 20174 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2017, 8:09 PM EDT for 4 counties in South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 8:09 PM EDT (00:09 UTC)
Expired
May 28, 2017, 8:51 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:17 PM EDTHAIL 0.75North, SCNORTH COOP OBSERVER REPORTED DIME-SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 7:06 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1857 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.9
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS52 KCAE 290009
SVRCAE
SCC017-063-075-085-290115-
/O.NEW.KCAE.SV.W.0082.170529T0009Z-170529T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
809 PM EDT SUN MAY 28 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Calhoun County in central South Carolina...
  Southeastern Lexington County in central South Carolina...
  Southwestern Sumter County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...

* Until 915 PM EDT

* At 809 PM EDT, a severe thunderstorm was located 10 miles south of
  Gaston, or 16 miles northwest of Orangeburg, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Orangeburg, Brookdale, St. Matthews, Elloree, Swansea, North,
  Pinewood, Cameron, Woodford, Wilkinson Heights and Edisto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3372 8043 3374 8045 3371 8045 3371 8048
      3364 8053 3360 8052 3336 8069 3362 8122
      3378 8105 3377 8074 3376 8074 3377 8073
      3376 8070 3377 8065 3375 8064 3377 8060
      3376 8040
TIME...MOT...LOC 0009Z 269DEG 48KT 3368 8104 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS
2 follow-up statements
104 
WWUS52 KCAE 290026
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
826 PM EDT SUN MAY 28 2017

SCC063-290035-
/O.CAN.KCAE.SV.W.0082.000000T0000Z-170529T0115Z/
Lexington SC-
826 PM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEXINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM EDT for
central South Carolina.

LAT...LON 3364 8053 3360 8052 3336 8069 3353 8104
      3369 8104 3373 8096 3375 8041 3373 8044
      3374 8045 3371 8045 3371 8048
TIME...MOT...LOC 0025Z 269DEG 48KT 3368 8078 

$$

SCC017-075-085-290115-
/O.CON.KCAE.SV.W.0082.000000T0000Z-170529T0115Z/
Calhoun SC-Sumter SC-Orangeburg SC-
826 PM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CALHOUN...SOUTHWESTERN SUMTER AND CENTRAL ORANGEBURG COUNTIES...

At 825 PM EDT, a severe thunderstorm was located over St. Matthews,
or 12 miles north of Brookdale, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Elloree, Pinewood, Cameron,
Wilkinson Heights and Edisto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3364 8053 3360 8052 3336 8069 3353 8104
      3369 8104 3373 8096 3375 8041 3373 8044
      3374 8045 3371 8045 3371 8048
TIME...MOT...LOC 0025Z 269DEG 48KT 3368 8078 

HAIL...1.00IN
WIND...60MPH
 
$$

WRS
144 
WWUS52 KCAE 290051
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
851 PM EDT SUN MAY 28 2017

SCC017-075-085-290100-
/O.CAN.KCAE.SV.W.0082.000000T0000Z-170529T0115Z/
Calhoun SC-Sumter SC-Orangeburg SC-
851 PM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN...SOUTHWESTERN SUMTER
AND CENTRAL ORANGEBURG COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM EDT for
central South Carolina.

LAT...LON 3364 8053 3360 8052 3336 8069 3353 8104
      3369 8104 3373 8096 3375 8041 3373 8044
      3374 8045 3371 8045 3371 8048
TIME...MOT...LOC 0049Z 269DEG 48KT 3369 8038 

$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:47 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, May 28, 2:47 PM EDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
247 PM EDT Sun May 28 2017

.SYNOPSIS...
A few thunderstorms may develop late this afternoon but
confidence is low. Ridging over the region will weaken on
Monday as a frontal boundary slowly slides into the area. The
front will stall over the area Tuesday with chances of showers
and thunderstorms each day through next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A few strong thunderstorms are possible this afternoon but
confidence is low. Weak upper level ridging and a pronounced
capping inversion will limit convective development. Upper
level cloudiness from a remnant MCV have also helped keep the
cap in place. However, late this afternoon an upper level
shortwave will move across the area. This along with the
weakening of the capping inversion may allow deep, moist
convection to initiate.

If thunderstorms develop, then strong potential instability and
40 kts of 0-6 km wind shear will pose a threat for severe
weather. Strong instability/deep layer shear values suggest a
supercell convective mode. The main threat will be damaging
winds due to dry air aloft and moderate mid-level winds. The
hail and tornado threat is low due to freezing levels around 15
kft and unidirectional hodographs.

Temperatures expected in the lower 90s this afternoon and around
70 degrees for a low tonight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Frontal boundary will continue moving toward the area on Monday
as the upper level ridge further weakens. Monday night the
front will move into the forecast area and stall across the area
Tuesday and Tuesday night. Main focus for the short term will
be convective potential as well as potential for severe
thunderstorms. Instability on Monday will be moderate to strong
with LIs around -5 and CAPE around around 1500 J/Kg. With dry
air in the mid and upper levels there will be potential for
damaging winds and with wet bulb zero rising to around 12 KFt
the potential for hail will be lower. With intersecting
boundaries and instability into Monday night expect scattered
convection into the overnight hours. SPC continues to have the
area under a slight risk for Monday as well. Temperatures Monday
afternoon will be in the lower 90s with lows Monday night in
the upper 60s to low 70s.

Tuesday will be similar...however with the front stalling over
the area expect the best chances for convection to along and
south of the front. Instability Tuesday will be strong and with
dry air persisting in the mid and upper levels will again see
potential for damaging winds and lower threat of hail. With a
weak pressure gradient there is also potential for a sea
breeze...models currently depict this remaining near the coast
and triggering convection however if this moves further inland
this could trigger additional convection. Tuesday afternoon
highs will be in the upper 80s to around 90 with overnight lows
in the upper 60s to around 70.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Models are in good agreement into next weekend as the weak
surface front remains stalled over the region and a series of
weak upper level disturbances cross the area. This will keep
chances of mainly diurnal showers and thunderstorms in the
forecast each day through Sunday. Concern with convection for
Thursday onward will be potential for heavy rainfall as high
pressure over the western Atlantic will result in southerly flow
and open the area to moisture from the Gulf of Mexico.
Temperatures through the long term will be near normal.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions expected through the TAF period.

A few strong thunderstorms are possible this afternoon but
confidence is low. Given the uncertainty in coverage, or
development at all, have not included in TAFs. If thunderstorms
do trigger, it would most likely be late this afternoon and
they may produce strong/damaging winds given the environment.

Winds will generally be from the west today around 10 knots with
some gusts to 20 knots possible. A 25 kt low level jet
overnight and cloud cover should preclude fog development.

Winds may become gusty as the inversion breaks Monday morning
around 14Z. Then expect WSW winds around 10 kts for the
remainder of the period.

EXTENDED AVIATION OUTLOOK...A cold front will stall over the
region through early next week. The front will help support
scattered thunderstorms and possible restrictions.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 28, 8:08 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Columbia SC
808 PM EDT Sun May 28 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025-026-030-035-041-300015-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Aiken-Barnwell-
Bamberg-
808 PM EDT Sun May 28 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

An isolated severe thunderstorm possible mainly this afternoon and
evening, with damaging winds the main threat.

Flood Warning remains in effect for minor flooding on Lake Wateree.
Please consult our webpage for the latest more detailed information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Slight risk of severe thunderstorms Monday afternoon/evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ027>029-031-036>038-300015-
Lexington-Richland-Lee-Sumter-Orangeburg-Calhoun-Clarendon-
808 PM EDT Sun May 28 2017

...SEVERE THUNDERSTORM WATCH 295 IN EFFECT UNTIL 1 AM EDT MONDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Severe Thunderstorm Watch.

Flood Warning remains in effect for minor flooding on Lake Wateree.
Please consult our webpage for the latest more detailed information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Slight risk of severe thunderstorms Monday afternoon/evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 28, 6:20 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Columbia SC
620 PM EDT SUN MAY 28 2017

SCZ021-022-027-028-031-282300-
Fairfield-Lexington-Sumter-Kershaw-Richland-
620 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAIRFIELD...
NORTHEASTERN LEXINGTON...NORTHWESTERN SUMTER...NORTHERN RICHLAND AND
SOUTHWESTERN KERSHAW COUNTIES...

At 619 PM EDT, a strong thunderstorm was located near Irmo, moving
east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3409 8122 3424 8123 3439 8062 3406 8055
TIME...MOT...LOC 2219Z 263DEG 30KT 3415 8118

WRS
Special weather statement, May 28, 6:31 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
631 PM EDT SUN MAY 28 2017

SCZ020-026>028-282315-
Lexington-Newberry-Richland-Saluda-
631 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NEWBERRY...
NORTHWESTERN LEXINGTON...EAST CENTRAL SALUDA AND NORTHWESTERN
RICHLAND COUNTIES...

At 630 PM EDT, a strong thunderstorm was located 9 miles south of
Prosperity, or 11 miles north of Batesburg, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Murray, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3397 8164 3408 8165 3418 8122 3398 8113
TIME...MOT...LOC 2230Z 269DEG 25KT 3407 8155

WRS
Local storm report, May 28, 7:50 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     1 WSW SEVEN OAKS        34.05N 81.15W
05/28/2017                   LEXINGTON          SC   LAW ENFORCEMENT

            POWERS LINES DOWN IN ROAD ST. ANDREWS AND
            LEISURE LANE.

&&

JL
Local storm report, May 28, 7:52 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
752 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     SEVEN OAKS              34.05N 81.14W
05/28/2017                   LEXINGTON          SC   LAW ENFORCEMENT

            TREE IN ROAD HARROW DR AND STONEHEDGE DR.

&&

JL
Local storm report, May 28, 7:56 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     3 SSW IRMO              34.05N 81.22W
05/28/2017  E60 MPH          LEXINGTON          SC   MESONET

            RICHLAND COUNTY MESO NET 60 MPH WIND GUST AT
            LAKE MURRAY DAM.

&&

JL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:44 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter31 min
May 29, 4:42 PM EDTSpecial Weather StatementCAEMcCormick63 min
May 29, 4:51 PM EDTSevere Thunderstorm WarningCAEMcCormick54 min
May 29, 5:11 PM EDTSevere Thunderstorm WarningCAEMcCormick64 min
May 29, 5:35 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick55 min
May 29, 5:53 PM EDTSpecial Weather StatementCAELexington52 min
May 29, 6:12 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda63 min
May 29, 6:15 PM EDTSevere Thunderstorm WarningCAEEdgefield, Lexington, Newberry, Saluda60 min
May 29, 6:31 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick59 min
May 29, 6:55 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Richland65 min
May 29, 7:11 PM EDTSevere Thunderstorm WarningCAELexington, Richland, Saluda64 min
May 29, 7:32 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter28 min
May 29, 7:48 PM EDTFlash Flood WarningCAELexington, Richland57 min
May 29, 7:52 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter53 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.